[Skip to Content]
[Skip to Content Landing]
Article
October 1960

Dermal Changes Following Application of Chemical Cauterants to Aging Skin: Superficial Chemosurgery

Author Affiliations

Los Angeles

Photography by Avis Gregersen, B.S., F.B.P.A.

From the Department of Dermatology, University of Southern California School of Medicine (Dr. Maximilian E. Obermayer, Chairman), the Surgical Planing Clinic (Dr. Samuel Ayres, III, Director), of the Dermatology Service, Los Angeles County General Hospital, and the private practice of the author.

Arch Dermatol. 1960;82(4):578-585. doi:10.1001/archderm.1960.01580040096017
Abstract

Liquid phenol, despite its toxicity when ingested or absorbed in sufficient quantity from broken or even intact skin,1-4 can be safely used on the latter provided that the area of application is limited. This is a report on the results following its topical application during the past three years to senile, actinically damaged, and/or wrinkled skin.

Phenol is a protoplasmic poison, coagulating protoplasm3,4 and producing an immediate white appearance when applied to the skin, followed by erythema in an hour or more, with subsequent formation of a crust. This crust usually separates in a week or so, during which epidermal regeneration occurs. Serous exudation and considerable edema may occur for a few days. Persistent crusting and fissuring may occur, especially on the neck. The erythema associated with the newly regenerated epidermis gradually fades over a period of several weeks.

The liquid phenol is applied on a cotton applicator

×